Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

June 14, 2013Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2013, 9:29 PM CDT for Clay County, O'Brien County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2013, 9:29 PM CDT (02:29 UTC)
Expired
Jun 14, 2013, 10:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:40 PM CDTHAIL 0.882 Wnw Everly, IANICKEL SIZED HAIL ACCOMPANIED BY HEAVY RAIN AND NOT MUCH WIND.
Jun 14, 9:40 PM CDTHAIL 1.51 Wnw Hartley, IASTILL HAILING AFTER 940 PM CDT.
Jun 14, 9:45 PM CDTHAIL 0.88N Hartley, IANICKEL SIZED HAIL AND HEAVY RAIN WAS FALLING IN HER FLOWERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3825 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
4.2
Supercell composite
29.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS53 KFSD 150229
SVRFSD
IAC041-141-150315-
/O.NEW.KFSD.SV.W.0023.130615T0229Z-130615T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT FRI JUN 14 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWEST IOWA...
  NORTHEASTERN O'BRIEN COUNTY IN NORTHWEST IOWA...

* UNTIL 1015 PM CDT

* AT 923 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTLEY...
  AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. PING PONG SIZE HAIL WAS         
  REPORTED 3 MILES SOUTH SOUTHWEST OF HARTLEY AT 920 PM.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERLY AROUND 945 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MONETA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4306 9516 4304 9532 4303 9555 4319 9555
      4326 9539 4326 9516
TIME...MOT...LOC 0228Z 245DEG 20KT 4313 9546

HAIL...1.50IN
WIND...<50MPH

$$
2 follow-up statements
968 
WWUS53 KFSD 150245
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT FRI JUN 14 2013

IAC041-141-150315-
/O.CON.KFSD.SV.W.0023.000000T0000Z-130615T0315Z/
O'BRIEN IA-CLAY IA-
945 PM CDT FRI JUN 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLAY AND NORTHEASTERN O'BRIEN COUNTIES UNTIL 1015 PM CDT...

AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTLEY...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. PING PONG SIZE HAIL WAS REPORTED 
IN HARTLEY AT 940 PM WITH THIS STORM.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERLY AROUND 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4306 9516 4304 9532 4303 9555 4319 9555
      4326 9539 4326 9516
TIME...MOT...LOC 0245Z 247DEG 22KT 4318 9540

HAIL...1.50IN
WIND...<50MPH

$$
752 
WWUS53 KFSD 150257
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT FRI JUN 14 2013

IAC041-141-150307-
/O.CAN.KFSD.SV.W.0023.000000T0000Z-130615T0315Z/
O'BRIEN IA-CLAY IA-
957 PM CDT FRI JUN 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN O'BRIEN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL LIKELY WITH THIS
THUNDERSTORM.

LAT...LON 4306 9516 4304 9532 4303 9555 4319 9555
      4326 9539 4326 9516
TIME...MOT...LOC 0257Z 247DEG 22KT 4321 9531

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:56 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 14, 8:56 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT FRI JUN 14 2013

.UPDATE...
ISSUED AT 855 PM CDT FRI JUN 14 2013

THREAT FOR TORNADOES HAVE WANED ACROSS THE AREA AS OUTFLOW
BOUNDARY HAS STABILIZED THE NEAR SURFACE ENVIRONMENT IN THE
VICINITY OF SIOUX CITY. HOWEVER...AS WEAK UPPER WAVE MOVES INTO NW
IA...ELEVATED THUNDERSTORMS HAVE DEVELOPED IN NW IA. 00Z RAP SHOWS
THAT THERE IS 2000 TO 3000 J/KG OF MUCAPE AVAILABLE TO WORK WITH
BUT THE EFFECTIVE SHEAR IS AROUND 30 KTS AND DROPS THROUGH THE
EVENING. SO AT THIS POINT...DO NOT EXPECT ELEVATED SUPERCELLS BUT
AN ISOLATED MULTICELL STORM COULD PRODUCE QUARTER TO HALF DOLLAR
SIZE HAIL THROUGH MIDNIGHT IN NORTHWEST IOWA. HAVE RAISED POPS TO
50 TO 70 PERCENT WITH THIS ACTIVITY. LATER TONIGHT...NAM AND RAP
BOTH SUGGEST THAT CONVERGENCE ALONG THE 850 MB FRONT WILL RESULT
IN MORE CONVECTIVE DEVELOPMENT FROM CENTRAL NEBRASKA INTO NORTHWEST
IOWA. AM A LITTLE CONCERNED THAT ONGOING CONVECTION OVER ERN
NEBRASKA MAY RESULT IN THIS CONVECTION FOCUSING A BIT FARTHER
SOUTH AS 850 MB JET INTERACTS WITH REINFORCED OUTFLOW BOUNDARY.
BUT ENOUGH UNCERTAINTY AT THIS POINT THAT WILL CONTINUE 50 POPS IN
NW IA AND NE NEBRASKA LATE TONIGHT. WITH CLOUDS AND AMPLE MOISTURE
OVER THE MUCH OF THE AREA...LOWS SHOULD REMAIN IN THE 60S. THE
ONLY EXCEPTION MAY BE TOWARD 9V9 AND HON. WITH KPIR AND KMBG DEW
POINTS IN THE MID 50S...NORTHERLY FLOW SHOULD BRING SOME OF THIS
DRY AIR INTO PORTIONS OF CENTRAL SD SO WILL DROP LOWS A COUPLE OF
DEGREES INTO THE UPPER 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 325 PM CDT FRI JUN 14 2013

SEVERE THUNDERSTORM THREAT STILL EXISTS OVER THE AREA LATE THIS
AFTERNOON AND EVENING. CONVERGENCE IS STRENGTHENING AT/NEAR THE
SURFACE OVER NORTHEAST NEBRASKA AND THIS CONVERGENCE COUPLED WITH A
BOUNDARY THAT EXTENDS SOUTH OF THERE SHOULD PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. VIRTUALLY ALL OF THE MODELS...INCLUDING
THE HIGH RESOLUTION MODELS SUGGEST THIS AREA FOR DEVELOPMENT AND
ONLY DIFFER ON HOW FAR NORTH THE STRONG UPDRAFTS WILL BE. SUSPECT
THAT DEVELOPMENT WILL OCCUR IN NORTHWEST KANSAS TO CENTRAL NEBRASKA
THEN WORK NORTHEAST. WHILE CAPPING WILL NEED TO BE OVERCOME...LIKELY
NEEDING HIGH TEMPERATURES CLOSE TO 95 DEGREES...IF ANYTHING COULD
DEVELOP IT SHOULD QUICKLY BECOME SEVERE. MODELS STILL HINTING AT
SURFACE BASED CAPE VALUES OF 3000 TO 3500 J/KG WITH DEEP LAYER SHEAR
OF ABOUT 30 TO 35 KNOTS. THE SURFACE TO 1 KM SHEAR ALSO SUGGESTED TO
BE AROUND 20 KNOTS SO A TORNADO WOULD BE POSSIBLE. AT THIS TIME
DAKOTA AND DIXON COUNTIES APPEAR TO HAVE THE HIGHEST THREAT FOR
TORNADOES IN THE SIOUX FALLS CWA. THERE HAVE BEEN SOME HINTS THAT
SOME SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER THE FAR WESTERN
CWA AS THE UPPER LEVEL SUPPORTS SWINGS INTO THE AREA BUT WILL NOT
INCLUDE ANY CHANCES YET AS CONFIDENCE IN THAT IS TOO LOW.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FAR
SOUTHERN CWA ON SATURDAY AS THE UPPER LEVEL WAVE MOVES THROUGH.
INSTABILITY AND SHEAR MUCH WEAKER ON SATURDAY SO MORE GENERAL
CHANCES WITH NO SEVERE THUNDERSTORMS EXPECTED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 325 PM CDT FRI JUN 14 2013

PRECIP CHANCES ACROSS NORTHWEST IOWA APPEAR TO WANE FAIRLY RAPIDLY
SATURDAY EVENING WITH SURFACE BOUNDARY AND CONVECTION EXPECTED TO
FOCUS ALONG AND SOUTH OF I-80.  SURFACE RIDGE NOSES INTO THE
REGION...RESULTING IN GOOD RADIATIVE CONDITIONS.

SURFACE RIDGE BEGINS TO DRIFT TO THE SOUTH AND EAST ON SUNDAY WITH
INSTABILITY ALOFT STARTING TO CREEP INTO SOUTH CENTRAL SOUTH
DAKOTA.  INSTABILITY APPEARS TO BE FAIRLY CAPPED WITH WARM LAYER
NEAR 700 MB.  WHILE ELEVATED INSTABILITY CREEPS NORTHWARD THROUGHOUT
THE DAY...CAP ONLY WEAKENS SUBSTANTIALLY ENOUGH ALONG THE MISSOURI
RIVER VALLEY WITH LACK OF STRONG UPPER LEVEL SUPPORT.  MAY GET A
LITTLE SUPPORT FROM RIGHT REAR QUADRANT OF STRENGTHENING JET
STREAK...BUT STILL MAY BE DIFFICULT TO OVER COME 60-100 J/KG OF
ELEVATED CIN.  AS SUCH...LEFT SLIGHT CHANCE/LOW CHANCE POPS
THROUGHOUT THE DAY BUT AM EXPECTING THE FOCUS TO BE SOUTH OF THE
FORECAST AREA.

AS COLD FRONT WORKS THROUGH THE AREA SUNDAY NIGHT HAVE SLIGHT
CHANCE/LOW END CHANCE POPS MAINLY ACROSS NORTHWEST IOWA AND ADJACENT
AREAS. STILL NOT A TON OF INSTABILITY TO WORK WITH...SO IF ANYTHING
DEVELOPS EXPECTING MAINLY GENERAL THUNDERSTORMS WITH JUST AN
ISOLATED THREAT OF SEVERE WEATHER AT BEST.

SURFACE RIDGE BUILDS BACK INTO THE AREA MONDAY INTO TUESDAY CREATING
RELATIVELY QUIET BENIGN WEATHER FOR MID JUNE.  WINDS APPEAR TO BE
FAIRLY LIGHT WITH DEW POINTS IN THE MID AND UPPER 50S.

THEREAFTER...A SERIES OF SHORTWAVES MOVE ACROSS THE NORTHERN PLAINS
WEDNESDAY AND BEYOND ORIGINATING FROM THE UPPER LOW OVER THE PACIFIC
NORTHWEST.  TIMING OF THE WAVES IS DIFFICULT THAT FAR OUT...SO LEFT
POPS SIMILAR TO GUIDANCE WITH FOCUS MORE TOWARDS THE END OF THE
PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 553 PM CDT FRI JUN 14 2013

VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF SOUTHEAST
SOUTH DAKOTA AND SOUTHWEST MINNESOTA THIS EVENING. THE EXCEPTIONS
ARE AREAS ACROSS AND NEAR NORTHWEST IOWA AND NORTHEAST
NEBRASKA...WHERE A COUPLE OF INTERSECTING FRONTS WILL BE THE FOCUS
FOR STRONG TO SEVERE THUNDERSTORMS. THE NORTHWARD EXTENT OF THE
THUNDERSTORM COVERAGE IS NOT ENTIRELY CERTAIN AND HAVE INTRODUCED
VCTS TO THE KFSD TAF ACCORDINGLY. THE KSUX TAF SITE COULD SEE SOME
SEVERE THUNDERSTORM ACTIVITY THIS EVENING WITH STRONG
LLWS/GUSTS...ESPECIALLY THROUGH 04/05Z. A FRONT WILL STALL ACROSS
NORTHWEST IOWA TONIGHT...MAKING ADDITIONAL TSRA DEVELOPMENT
POSSIBLE AT KSUX SATURDAY MORNING. THE FRONT SHOULD PUSH SOUTHEAST
OF THE AREA DURING THE LATE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...SCHUMACHER
SHORT TERM...08
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 14, 11:44 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT FRI JUN 14 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON MAINLY ALONG AND EAST OF INTERSTATE 29...BUT THESE
STORMS SHOULD NOT BECOME SEVERE. A BETTER CHANCE OF STORMS IS
EXPECTED LATE THIS AFTERNOON AND EVENING OVER FAR SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA INTO NORTHWEST IOWA. ANY OF THESE
STORMS COULD PRODUCE HAIL TO THE SIZE OF WALNUTS...WINDS TO 70
MPH AS WELL AS A FEW TORNADOES. FARTHER NORTHWEST OVER SOUTHEAST
SOUTH DAKOTA INTO SOUTHWEST MINNESOTA A MORE ISOLATED THREAT FOR
SEVERE THUNDERSTORMS EXISTS WITH A CHANCE FOR HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 60 MPH.

FLOODING...
RIVER LEVELS ARE SLOWLY FALLING WITH ONLY MINOR FLOODING OF THE
LITTLE SIOUX RIVER AT LINN GROVE CONTINUING FOR THE NEXT FEW
DAYS. OTHERWISE...WITH STORMS HAVING THE POTENTIAL TO TRAIN OVER
THE SAME AREA TONIGHT INTO EARLY SATURDAY...LOCALIZED FLOODING
MAY BE POSSIBLE SOUTH AND EAST OF A LINE ROUGHLY FROM YANKTON TO
SPENCER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTHWESTERN IOWA ON
SATURDAY...AND SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 14, 3:56 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 N HARTLEY             43.19N 95.48W
06/14/2013  E0.88 INCH       O'BRIEN            IA   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:03 PM CDTSevere Thunderstorm WarningFSDO'Brien27 min
Jun 15, 8:47 AM CDTSevere Thunderstorm WarningFSDSioux43 min
Jun 15, 10:32 AM CDTSevere Thunderstorm WarningFSDCherokee, Clay, O'Brien43 min
Jun 15, 10:46 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.